Custom Search

News

Wednesday 01 February 2006

Effect of concurrent medications on cisplatin-induced nephrotoxicity in patients with head and neck cancer.

By: Shord SS, Thompson DM, Krempl GA, Hanigan MH.

Anticancer Drugs 2006 Feb;17(2):207-15

The goal of this study was to identify clinical characteristics and concurrent medications associated with an increased or decreased incidence of cisplatin-induced nephrotoxicity. The medical records for 62 subjects with head and neck cancer who received cisplatin 100 mg/m2 (day 1) plus fluorouracil 1000 mg/m2 (days 1-5) with or without radiation therapy were reviewed from three medical centers. The demographics, concurrent medication therapy, co-existing illnesses and clinical laboratory values were extracted from the medical records. Nephrotoxicity was defined as a minimum rise in serum creatinine of 0.5 mg/dl or above. The concurrent use of hydrochlorothiazide or multivitamins was associated with a higher incidence of nephrotoxicity after cycle 1. Use of albuterol, atenolol or hydrochlorothiazide was also associated with a higher incidence of nephrotoxicity after cycle 1 or 2. In contrast, subjects prescribed dexamethasone or ondansetron were less likely to experience nephrotoxicity. None of these medications affected treatment response. Race/ethnicity was independently correlated with the incidence of nephrotoxicity; African-American subjects were more likely to develop nephrotoxicity independent of the influence of these concurrent medications. Medications may modulate cisplatin-induced nephrotoxicity by altering the metabolic activation of cisplatin to a nephrotoxin. Genetic differences in the drug-metabolizing enzymes may contribute to the correlation with race. The results from this retrospective study provide data to support a larger prospective study to further investigate the associations between these concurrent medications and cisplatin-induced nephrotoxicity.

Use of this site is subject to the following terms of use